Alert archive / Georgia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 86, NWS Charleston, SC

July 15, 2004Bryan County, Liberty County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 15, 2004, 3:46 PM EDT for Bryan County, Liberty County, Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2004, 3:46 PM EDT (19:46 UTC)
Expired
Jul 15, 2004, 4:30 PM EDT
In force
44 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Bryan County, GA, Liberty County, GA

The radar

The Charleston,SC radar (KCLX), 90 km from the middle of the area, began a volume at 19:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2953 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2953 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
857 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 151946
SVRCHS
GAC029-179-152030-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
345 PM EDT THU JUL 15 2004

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRYAN COUNTY IN SOUTHEAST GEORGIA...
  LIBERTY COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 430 PM EDT

* AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 16 MILES NORTHWEST OF FORT STEWART...OR ABOUT 11 MILES
  SOUTHWEST OF PEMBROKE...MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  FORT STEWART...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3208 8171 3201 8180 3176 8135 3200 8131

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:45 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 15, 2:45 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
245 PM EDT THU JUL 15 2004

.SHORT TERM /TONIGHT AND FRIDAY/...WEAK FRONTAL BOUNDARY IS DRAPED
ACROSS THE INLAND SC COUNTIES THIS AFTERNOON. SOUTH OF THE FRONT...A
VERY MOIST AND UNSTABLE ATMOSPHERE PERSISTS WITH CONVECTION ONGOING
ACROSS THE EXTREME SOUTHERN GA ZONES. EXPECT ISOLATED TO SCATTERED
CONVECTION TO CONTINUE THROUGH THE EVENING HOURS ACROSS THE
SOUTHERNMOST ZONES SINCE THERE/S PLENTY OF INSTABILITY FOR THE
STORMS TO FEED ON AND BOUNDARIES FROM EARLIER STORMS SERVING AS
TRIGGERS. HIGH PRESSURE OVER W TN AND AL WILL SLOWLY EASE EAST
TOWARDS THE CWA AND PUSH THE MOISTURE AND INSTABILITY SOUTH AND EAST
OF THE AREA OVERNIGHT. DRY AIR AND SUBSIDENCE ON THE EAST SIDE OF
THE HIGH WILL PROVIDE A MOSTLY SUNNY AND VERY WARM DAY TOMORROW
ACROSS THE AREA. WILL SEE SOME CLOUDS FORM ALONG THE SEA BREEZE THAT
SHOULD BE ABLE TO MAKE A LATE PUSH FARTHER INLAND THAN IT HAS IN
SEVERAL DAYS.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...INTERESTING PATTERN IS
TAKING SHAPE FOR THE WEEKEND. A BROAD UPPER TROUGH WILL CONTINUE
ACROSS THE EASTERN HALF OF THE CONUS. SEVERAL SHORT WAVES ARE
EXPECTED TO ROTATE ACROSS THE BOTTOM OF THE TROUGH...WHICH WILL HELP
DEVELOP A BROAD SURFACE LOW OVER THE TN VALLEY BY SATURDAY. WITH
SUCH AN UNSETTLED PATTERN...AND DIFFICULTY IN TIMING WAVES AND
RESULTANT FRONTS AND BOUNDARIES...WILL GO BELOW SEASONAL NORMALS FOR
TEMPS ON SATURDAY WITH ABOVE NORMAL CHANCES OF PRECIP SATURDAY AND
SATURDAY NIGHT. GUIDANCE NUMBERS ALL CALL FOR LIKELY POPS...BUT DUE
TO UNCERTAINTY...WILL TREND THAT WAY AND GO WITH HIGH CHANCE POPS
AND LET LATER SHIFTS ADJUST HIGHER WITH POPS IF NEEDED. BY LATE
SATURDAY...THE SURFACE LOW WILL TRACKING UP THE EAST COAST AND PUSH
THE FRONT SOUTH OF THE AREA. SINCE AREA WILL STILL BE UNDER BROAD
UPPER TROUGH DESPITE FRONT BEING OUT OF THE AREA...WILL CONTINUE
TYPICAL SUMMER-TIME POP REGIME WITH LOW CHANCE POPS DURING THE
AFTERNOONS THROUGH THURSDAY.

&&

.MARINE...VERY FEW CHANGES MADE TO PREVIOUS FORECAST THINKING THIS
AFTERNOON. GRIDS AND FORECAST WILL SHOW AN INCREASE OF WINDS TO 20
KT ON SATURDAY AHEAD OF THE APPROACHING UPPER LEVEL TROUGH.

&&

.AVIATION...HAVE CARRIED TEMPO GROUPS TO MENTION THUNDER WITH
GUSTY WINDS AND CIGS OF 4000 FT. AFTER SUNSET VFR CONDITIONS WILL
PREVAIL THROUGH THE PERIOD.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.
&&

JR/PY
Hazardous weather outlook, Jul 15, 9:30 AM EDT, 6 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
930 AM EDT THU JUL 15 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-161100-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
930 AM EDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP SOUTH OF A LINE FROM SMOAKS TO
COTTAGEVILLE TO CHARLESTON TO AWENDAW TODAY AHEAD OF A WEAK FRONTAL
BOUNDARY. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS TO 40
MPH...PRODUCE SMALL HAIL AND DANGEROUS CLOUD TO GROUND LIGHTNING. AN
ISOLATED SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS IS
POSSIBLE. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.

.HEAT...HEAT INDEX VALUES MAY APPROACH 100 TO 105 DEGREES THIS
AFTERNOON ACROSS SOUTHEAST GEORGIA FOR A FEW HOURS THIS AFTERNOON.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT
BE REQUIRED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 15, 2:27 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
227 PM EDT THU JUL 15 2004

GAZ137-138-151915-
INLAND LIBERTY-LONG-
227 PM EDT THU JUL 15 2004

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND LIBERTY COUNTY
THROUGH 315 PM EDT...

AT 227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 3 MILES SOUTHWEST OF GUM BRANCH...OR ABOUT 8 MILES NORTH OF
LUDOWICI...MOVING EAST AT 15 MPH. THIS WILL AFFECT AREAS IN AND
AROUND WEFANIE...GUM BRANCH...ELIM...CREEK ISLAND...MILL CREEK...
WILDWOOD...HINESVILLE...WALTHOURVILLE...LIVE OAK AND FLEMINGTON
THROUGH 315 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY
Special weather statement, Jul 15, 2:27 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
227 PM EDT THU JUL 15 2004

GAZ137-138-151915-
INLAND LIBERTY-LONG-
227 PM EDT THU JUL 15 2004

...STRONG THUNDERSTORMS WILL IMPACT LONG COUNTY AND LIBERTY COUNTY
THROUGH 315 PM EDT...

AT 227 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTHWEST OF GUM BRANCH...OR
ABOUT 8 MILES NORTH OF LUDOWICI...MOVING EAST AT 15 MPH. THIS WILL
AFFECT AREAS IN AND AROUND WEFANIE...GUM BRANCH...ELIM...CREEK
ISLAND...MILL CREEK...WILDWOOD...HINESVILLE...WALTHOURVILLE...LIVE
OAK AND FLEMINGTON THROUGH 315 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

PY
Local storm report, Jul 15, 3:15 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
315 PM EDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             LUDOWICI                31.71N 81.74W
07/15/2004  1.00 INCH        LONG               GA   TRAINED SPOTTER

            NEAR LIBERTY COUNTY AIRPORT

0252 PM     HAIL             10 NE LUDOWICI          31.81N 81.62W
07/15/2004  1.50 INCH        LIBERTY            GA   AIRPLANE PILOT

            QUARTER TO PING PONG BALL SIZED HAIL. WIND GUST TO 50
            MPH. NEAR LONG COUNTY AIRPORT.

0255 PM     HAIL             5 SE HINESVILLE         31.80N 81.54W
07/15/2004  0.88 INCH        LIBERTY            GA   PUBLIC

            DIME AND NICKEL SIZED HAIL.

0252 PM     HAIL             HINESVILLE              31.85N 81.60W
07/15/2004  1.00 INCH        LIBERTY            GA   PUBLIC

&&

VB
Local storm report, Jul 15, 3:15 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE CHARLESTON SC
315 PM EDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             LUDOWICI                31.71N 81.74W
07/15/2004  1.00 INCH        LONG               GA   TRAINED SPOTTER

            NEAR LIBERTY COUNTY AIRPORT

0252 PM     HAIL             10 NE LUDOWICI          31.81N 81.62W
07/15/2004  1.50 INCH        LIBERTY            GA   TRAINED SPOTTER

            QUARTER TO PING PONG BALL SIZED HAIL. WIND GUST TO 50
            MPH. NEAR LONG COUNTY AIRPORT.

0255 PM     HAIL             5 SE HINESVILLE         31.80N 81.54W
07/15/2004  0.88 INCH        LIBERTY            GA   PUBLIC

            DIME AND NICKEL SIZED HAIL.

0252 PM     HAIL             HINESVILLE              31.85N 81.60W
07/15/2004  1.00 INCH        LIBERTY            GA   PUBLIC

&&

VB
Local storm report, Jul 15, 3:35 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
335 PM EDT THU JUL 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     3 S WILLIE              31.97N 81.67W
07/15/2004                   LIBERTY            GA   LAW ENFORCEMENT

            TREE DOWN ALONG HWY 119 IN FT. STEWART.

&&

VB
Special weather statement, Jul 15, 3:44 PM EDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
344 PM EDT THU JUL 15 2004

GAZ140-141-152030-
COASTAL MCINTOSH-INLAND MCINTOSH-
344 PM EDT THU JUL 15 2004

...STRONG THUNDERSTORM WILL IMPACT MCINTOSH COUNTY THROUGH 430 PM
EDT...

AT 343 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM MOVING INTO THE NORTHWEST PART OF THE COUNTY.
THE STORMS WERE MOVING EAST AT 35 MPH. THIS STRONG THUNDERSTORM WILL
AFFECT AREAS IN AND AROUND TOWNSEND...COX...EULONIA...DARIEN...
ARDICK...CRESCENT...ASHINTILLY...RIDGEVILLE...MERIDIAN AND CARNIGAN
THROUGH 430 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

SCW

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 1:34 PM EDTSevere Thunderstorm WarningCHSLiberty, McIntosh26 min
Jul 15, 2:43 PM EDTSevere Thunderstorm WarningCHSLiberty, Long62 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.